How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11252
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now

Hi there. I have been monitoring my period for about a year

Customer Question

Hi there. I have been monitoring my period for about a year after I noticed an increase in duration. In the last couple of years it's gone from lasting an average of 4 days to an average of 8 days. I have also had some lower abdomen pain on the right side and after consulting my GP had a blood test done and a vaginal ultrasound scan of the ovaries. Everything is fine. I had slightly elevated levels of CEA and a second blood test was prescribed for three months later just to monitor. The vaginal scan came back fine and my abdominal pain has since pretty much disappeared. The second blood test, done about a month ago, came back with improved CEA levels although still slightly elevated. An expert was consulted, but the overall consensus seems that this is negligible as I have no other symptoms.
My usual period is now around 8 days long and I usually have some spotting for a couple of days around ovulation.
However, my last period finished around 25/26th November. I have had spotting pretty much every single day since the beginning of December. My usual spotting is a small amount and brownish in colour, but this month it is distinctly red and looks exactly like period blood. It is also considerably more in quantity equaling light - medium flow.
As I've been monitoring my period quite closely for over a year I know this is very unusual for me and I am starting to be concerned.
I know fluctuations are normal, but it seems like my period has just continued for the entire month now... I would appreciate any advice.
Thank you.
Anna
Submitted: 2 years ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 2 years ago.

Hello Anna, and welcome. I am Dr. Norm, and I look forward to helping you today.

Longer periods and then prolonged bleeding are generally due either to hormonal changes or to fibroid tumors of the uterus. Since you've had a fairly recent scan which apparently did not show fibroids, that makes it likely that your abnormal bleeding is due to hormonal changes.

The way to know and also resolve the bleeding would be treatment with hormones. A low dose birth control pill taken for a month or two would likely clear up the prolonged bleeding and also cause your regular periods to be much shorter.

Assuming that after 2 months on the pill, your periods were shorter and more normal, that would confirm that hormonal changes have been responsible for the abnormal bleeding. Then you could go off the pill, but you and your doctor could use hormones in the future as needed to control any abnormal bleeding.

In case your bleeding did not normalize on the pill, then the cause could be further searched, possibly with a special ultrasound (sonohysterogram). Best wishes.

Customer: replied 2 years ago.

Dear Dr Norm,

Thanks so much for your answer.

The scan actually showed one fibroid on the right side of my uterus, but I was told it is very common and nothing to worry about.

I am planning to try to get pregnant later in the new year (after my wedding in August). Would going on the pill for a short period of time have any effect on my chances of getting pregnant? Or would you have any concerns about my wish of getting pregnant next year considering there is some abnormality with my period currently?

Thanks again.

Expert:  Dr. Norm S. replied 2 years ago.
Fibroids are common and nothing to worry about, but they can cause heavier and longer periods.
Fibroids don't usually cause prolonged bleeding like you've had, so I still suspect that it's due to hormonal changes. Those same hormonal changes may be associated with not ovulating, which could be a problem when you wish to become pregnant.
If so, it's usually treated well using pills to help you to ovulate. However, fertility decreases starting at age 30 and especially so after age 35. It may be worthwhile for you to ask your doctor about some tests (such as AMH and day 3 FSH) which will help you to know if getting pregnant will be a problem. If so, you might wish to reconsider waiting.
Going on the pill for a short time will not have any effect on your chances of getting pregnant.
Dr. Norm S. and other OB GYN Specialists are ready to help you
Expert:  Dr. Norm S. replied 2 years ago.
Thank you for your payment and rating and the bonus!